Alert archive / Kansas / Red Flag Warnings in 2014

Red Flag Warning 17, NWS Goodland, KS

May 19, 2014Cheyenne County, Colorado; Greeley County, Wichita County, Kansas

NWS Goodland, KS issued this red flag warning at May 19, 2014, 3:06 AM MDT for Cheyenne County, Colorado; Greeley County, Wichita County, Kansas. It took effect at May 19, 2014, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2014, 3:06 AM MDT (09:06 UTC)
In effect from
May 19, 2014, 11:00 AM MDT
Expired
May 19, 2014, 7:00 PM MDT
In force
8 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Greeley County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 88 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 9.1 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2014-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2014-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
4305 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

007 
WWUS83 KGLD 190906
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
306 AM MDT MON MAY 19 2014

...CRITICAL FIRE WEATHER CONDITIONS TODAY...

.VERY WARM AND DRY AIR ADVECTS INTO THE REGION SOUTH OF
INTERSTATE 70 LATE THIS MORNING AND REMAINS IN PLACE THROUGH THE
AFTERNOON AND INTO TONIGHT. A WEAK TROUGH AXIS SHOULD BE SITUATED
ALONG THE INTERSTATE WITH WEAK WINDS IN THE VICINITY OF THE
TROUGH. FURTHER SOUTH OF THE TROUGH...WEST TO SOUTHWEST WINDS ARE
EXPECTED TO BECOME GUSTY...LEADING TO THE DEVELOPMENT OF CRITICAL
FIRE WEATHER CONDITIONS.

COZ254-KSZ041-042-191800-
/O.UPG.KGLD.FW.A.0012.140519T1700Z-140520T0100Z/
/O.NEW.KGLD.FW.W.0017.140519T1700Z-140520T0100Z/
CHEYENNE CO-GREELEY-WICHITA-
306 AM MDT MON MAY 19 2014 /406 AM CDT MON MAY 19 2014/

...RED FLAG WARNING IN EFFECT FROM 11 AM MDT /NOON CDT/ THIS
MORNING TO 7 PM MDT /8 PM CDT/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 041...042 AND 254...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 11 AM MDT /NOON CDT/ THIS MORNING TO 7 PM MDT /8 PM CDT/
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 254 CHEYENNE 
  CO. IN KANSAS...FIRE WEATHER ZONE 041 GREELEY AND FIRE WEATHER 
  ZONE 042 WICHITA.

* WINDS...WEST AROUND 15 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 8 PERCENT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
2 follow-up statements
513 
WWUS83 KGLD 191738
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1138 AM MDT MON MAY 19 2014

...CRITICAL FIRE WEATHER CONDITIONS TODAY...

.VERY WARM AND DRY AIR WILL ADVECT INTO THE REGION SOUTH OF
INTERSTATE 70 LATE THIS MORNING AND WILL REMAIN IN PLACE THROUGH
THE AFTERNOON THROUGH TONIGHT. A WEAK TROUGH AXIS SITUATED ALONG
THE INTERSTATE WILL BRING WEAK WINDS IN THE VICINITY OF THE TROUGH.
FURTHER SOUTH OF THE TROUGH...WEST TO SOUTHWEST WINDS WILL BE
GUSTY AT TIMES...LEADING TO THE DEVELOPMENT OF CRITICAL FIRE WEATHER
CONDITIONS.

COZ254-KSZ041-042-200100-
/O.CON.KGLD.FW.W.0017.000000T0000Z-140520T0100Z/
CHEYENNE CO-GREELEY-WICHITA-
1138 AM MDT MON MAY 19 2014 /1238 PM CDT MON MAY 19 2014/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT /8 PM CDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 041...042 AND 254...

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 254 CHEYENNE 
  CO. IN KANSAS...FIRE WEATHER ZONE 041 GREELEY AND FIRE WEATHER 
  ZONE 042 WICHITA.

* WINDS...WEST 10 TO 15 MPH WITH GUSTS UP TO 25 MPH.

* RELATIVE HUMIDITY...AS LOW AS 8 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
627 
WWUS83 KGLD 200052
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
652 PM MDT MON MAY 19 2014

COZ254-KSZ041-042-200200-
/O.EXP.KGLD.FW.W.0017.000000T0000Z-140520T0100Z/
CHEYENNE CO-GREELEY-WICHITA-
652 PM MDT MON MAY 19 2014 /752 PM CDT MON MAY 19 2014/

...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT /8 PM CDT/ THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
041...042 AND 254...

A COLD FRONT MOVING THROUGH THE AREA THIS EVENING WILL BRING
HIGHER HUMIDITY AND LIGHTER WINDS.

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at May 18, 10:59 PM MDT, 4 hours 7 minutes earlier.

Area forecast discussion, May 18, 10:59 PM MDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1059 PM MDT SUN MAY 18 2014

.UPDATE...
ISSUED AT 811 PM MDT SUN MAY 18 2014

JUST REFRESHED RFW STATEMENT. I DECIDED AGAINST UPGRADING THE FIRE
WEATHER WATCH AT THIS TIME AFTER EVALUATING 18Z/00Z GUIDANCE
AVAILABLE. THERE IS STILL UNCERTAINTY ABOUT POSITION OF SURFACE
TROUGH AND WHERE GUSTY WINDS WILL BE IN OUR SOUTH.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 242 PM MDT SUN MAY 18 2014

AS OF 3 PM CDT...2 PM MDT...SKIES ACROSS THE TRI-STATE AREA WERE
PARTLY TO MOSTLY CLOUDY WITH A CUMULUS FIELD LOCATED OVER THE
EASTERN TWO TIERS OF KANSAS COUNTIES AND HIGH CIRRUS STREAMING IN
OVER THE SOUTHWEST. TEMPERATURES RANGED FROM THE MID 70S TO THE LOW
80S. WINDS WERE FROM THE SOUTH AT 15 TO 25 MPH...GUSTING AS HIGH AS
40 MPH. A WEAK SHORTWAVE TROUGH WAS LOCATED OVER CENTRAL COLORADO. A
SURFACE LOW PRESSURE WAS DEEPENING OVER NORTH CENTRAL COLORADO AND
SOUTHERN WYOMING.

FOR THIS AFTERNOON INTO TONIGHT...MAIN FORECAST CONCERNS ARE THE
WINDS AND POTENTIAL FOR THUNDERSTORMS. BASED ON THE LATEST SPC
MESOANALYSIS...SBCAPE WAS UP TO 1500-2000 J/KG OVER NORTHEAST
COLORADO. HOWEVER...CIN WAS STILL QUITE HIGH...INDICATIVE OF THE
STRONG CAP POSITIONED OVERHEAD. DO NOT THINK THE CAP WILL BREAK FOR
CONVECTIVE INITIATION OVER OUR AREA BUT WILL NEED TO MONITOR WHAT
HAPPENS OVER NORTHEAST COLORADO. IT IS POSSIBLE SOME STORMS WILL
DEVELOP OVER NORTHEAST COLORADO AND MOVE INTO YUMA AND KIT CARSON
COUNTIES THIS EVENING. HAVE ADVERTISED A SLIGHT CHANCE FOR
STORMS...ENDING BY 9 PM MDT.

THE SURFACE LOW CURRENTLY LOCATED OVER NORTHERN COLORADO AND
SOUTHERN WYOMING IS PROJECTED TO MOVE ACROSS THE NEBRASKA PANHANDLE
AND BLACK HILLS REGION TONIGHT. BEFORE THE LOW PASSES...BREEZY TO
WINDY CONDITIONS WILL CONTINUE INTO THE OVERNIGHT HOURS. WITH THE
SOUTH WINDS...LOW TEMPERATURES SHOULD BE SLOW TO DROP AND WILL
LIKELY END UP ONLY FALLING INTO THE MID 50S TO NEAR 60 WHERE WINDS
STAY UP THE LONGEST.

FOR TOMORROW...MAIN FORECAST CONCERN WILL BE THE POTENTIAL FOR FIRE
WEATHER. A WEAK TROUGH AXIS WILL BE SITUATED ROUGHLY ALONG
INTERSTATE 70. NORTH OF THE TROUGH...TEMPERATURES WILL BE SLIGHTLY
COOLER COMPARED TO SOUTH OF THE TROUGH. RELATIVE HUMIDITIES WILL
REMAIN HIGHER NORTH OF THE TROUGH WHERE HIGHER DEWPOINTS SHOULD
REMAIN. TO THE SOUTH...VERY WARM TEMPERATURES ARE ANTICIPATED WITH
HIGHS IN THE LOW TO MID 90S. DRY AIR ADVECTS IN FROM SOUTHWEST
COLORADO...LEADING TO MINIMUM RELATIVE HUMIDITY READINGS LESS THAN
10 PERCENT. HOWEVER...IN THE VICINITY OF THE TROUGH...LIGHT WINDS
ARE ANTICIPATED. MODELS AGREE THAT SOUTHWEST WINDS WILL BECOME GUSTY
SOUTH OF THE TROUGH...LEADING TO CRITICAL FIRE WEATHER CONDITIONS.
MODELS DISAGREE ON HOW FAR NORTH THE TROUGH AXIS LIFTS TOMORROW TO
ALLOW THE GUSTY SOUTHWEST WINDS INTO OUR REGION. DECIDED TO ISSUE A
FIRE WEATHER WATCH FOR WICHITA AND GREELEY COUNTIES IN KANSAS AND
CHEYENNE COUNTY COLORADO DUE TO THE VERY WARM TEMPERATURES...LOW
RELATIVE HUMIDITY AND POTENTIAL FOR GUSTY WINDS. CONFIDENCE WAS NOT
HIGH ENOUGH IN THE WINDS TO PROCEED WITH A WARNING AT THIS TIME.
ANOTHER SHORTWAVE TROUGH PASSES ACROSS THE HIGH PLAINS IN THE
AFTERNOON. THE ATMOSPHERE MAY REMAIN CAPPED ONCE AGAIN BUT IT IS
POSSIBLE AN ISOLATED STORM COULD DEVELOP OVER NORTHEAST COLORADO AND
MOVE INTO YUMA COUNTY. WILL NOT ADVERTISE A SLIGHT CHANCE WITH THIS
PACKAGE.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 232 PM MDT SUN MAY 18 2014

ON TUESDAY THE LARGE SCALE PATTERN WILL FURTHER AMPLIFY WITH UPPER
RIDGE STRENGTHENING OVER THE SOUTH CENTRAL UNITED STATES AND WEST
COAST TROUGH DRIFTING SOUTHEASTWARD AND CLOSING OFF. INITIAL
IMPRESSION IS RISING HEIGHTS IN RESPONSE TO AFOREMENTIONED CHANGES
WOULD PREVENT CONVECTION FROM DEVELOPING BUT POSITION OF THE SURFACE
LOW TO THE SOUTH WILL RESULT IN MOIST EASTERLY UPSLOPE FLOW. DEW
POINTS WELL INTO THE 50S COULD REACH THE RELATIVELY HIGHER
ELEVATIONS OF THE FAR WESTERN EDGE OF THE FORECAST AREA IN THIS
SCENARIO. FORECAST SOUNDINGS FROM NAM AND GFS SHOW A CLASSIC
DIFFERENTIAL ADVECTION SCENARIO WITH ELEVATED MIXED LAYER PRESENT.
CAPPING/CINH FROM EML SHOULD BE ABLE TO ERODE SUFFICIENTLY THROUGH
INSOLATION/DIABATIC HEATING AND CONTINUED LOW LEVEL MOIST ADVECTION
FOR AT LEAST ISOLATED THUNDERSTORMS TUESDAY AFTERNOON/EVENING.
ALTHOUGH WITH THIS DIFFERENTIAL ADVECTION SETUP...AN IDEAL VEERING
SHEAR PROFILE IS NOT PRESENT FOR A MORE ROBUST SEVERE WEATHER
EVENT...BUT STEEP NEAR DRY ADIABATIC MID LEVEL LAPSE RATES
YIELDING AT LEAST MODEST INSTABILITY AND DEEP LAYER SPEED SHEAR
WILL BE SUFFICIENT FOR STORMS TO PRODUCE MAINLY A LARGE HAIL AND
DAMAGING WIND THREAT IF CONVECTION IS ABLE DEVELOP.

NO SIGNIFICANT CHANGES FOR WEDNESDAY OTHER THAN A CONTINUED INCREASE
IN BOUNDARY LAYER MOISTURE AS LOW LEVEL WINDS BECOME MORE
SOUTHEASTERLY. SURFACE LOW WILL BROADEN IN RESPONSE TO THE
APPROACHING UPPER LOW BUT MOST OF THE FORCING FOR ASCENT STAYS WEST
OF THE FORECAST AREA. NEVERTHELESS...WARM/MOIST ADVECTION AND BROAD
WEAK LOW LEVEL CONVERGENT PATTERN SHOULD SUPPORT AN INCREASE IN
CONVECTION COINCIDENT WITH DIURNAL TEMPERATURE UPSWING.

MEDIUM RANGE MODEL GUIDANCE IS IN VERY GOOD AGREEMENT WITH HANDLING
THE WESTERN CONUS UPPER LOW. THIS SYSTEM WILL DRIFT SOUTHWARD AND
EVENTUALLY EASTWARD FROM THE GREAT BASIN REGION AT THE START OF THE
EXTENDED PERIOD TO NEAR THE FOUR CORNERS AREA TOWARD THE END OF THE
PERIOD. TYPICAL MODEL DIFFERENCES APPEAR BY SATURDAY AND SUNDAY
ALTHOUGH THESE DIFFERENCES ARE MINOR AND CONFIDENCE IN OVERALL
SOLUTION IS ABOVE AVERAGE. THE 00Z RUN OF THE ECMWF WAS SLOWER THAN
GFS NEXT WEEKEND BUT THE 12Z RUN IS MORE IN LINE WITH THE GFS. GFS
ENSEMBLE SPREAD DOES GROW BY THE WEEKEND AS WOULD BE EXPECTED.
MOISTURE WILL CONTINUE TO INCREASE AND PWAT VALUES RISE TO NEAR OR
JUST ABOVE THE 75TH PERCENTILE BY THE WEEKEND. THIS IN COMBINATION
WITH AT LEAST SUBTLE FORCING FROM APPROACHING UPPER LOW SHOULD
SUPPORT DECENT COVERAGE OF CONVECTION EACH DAY. WPC GUIDANCE
SUGGESTS A HALF TO ONE INCH 7 DAY TOTAL.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1059 PM MDT SUN MAY 18 2014

VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD AT BOTH KGLD AND
KMCK TERMINALS. AS EXPECTED LLJ HAS INCREASED THROUGH THE EVENING
WITH VAD WINDS INDICATING A 850MB 45-65KT JET (HIGHER VALUES OVER
SOUTHCENTRAL NEBRASKA). WILL KEEP WIND SHEER GROUPS IN THROUGH THE
EARLY PART OF THE TAF PERIOD MATCHING EXPECTED TRENDS. AS SURFACE
TROUGH SHIFTS SOUTH WINDS WILL DECREASE BOTH AT THE SURFACE AND
ALOFT...SHIFTING TO THE WEST THEN NORTHWEST. WINDS ARE EXPECTED TO
REMAIN BELOW 12KT AT BOTH TERMINALS AFTER MID MORNING MONDAY
THROUGH MONDAY EVENING WITH WEAK GRADIENT IN PLACE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
     FOR KSZ041-042.

CO...FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY EVENING
     FOR COZ254.

NE...NONE.
&&

UPDATE...DR
SHORT TERM...RRH
LONG TERM...BRB
AVIATION...DR
Hazardous weather outlook, May 18, 11:20 PM MDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1120 PM MDT SUN MAY 18 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191830-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1120 PM MDT SUN MAY 18 2014 /1220 AM CDT MON MAY 19 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE MONDAY AFTERNOON
GENERALLY ALONG AND SOUTH OF A LINE FROM FLAGLER TO SCOTT CITY.

TUESDAY AFTERNOON AND EVENING...ISOLATED SEVERE THUNDERSTORMS ARE
POSSIBLE. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS.

THERE WILL BE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY
THROUGH THE WEEKEND. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED
BUT A FEW STORMS PRODUCING LARGE HAIL AND DAMAGING WINDS ARE A
POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

Nearby

Red Flag Warnings in Kansas, 2014Red Flag Warnings in Colorado, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.